Xylazine is a potent sedative often used for horses, cattle and other large animals. Not approved for human use, xylazine, also known as “tranq,” can cause a fatal overdose. It’s difficult to detect xylazine in other drugs since it doesn’t have a distinctive taste, smell, color or texture.
Effects and Use of Xylazine
The effects of xylazine are similar to that of opioids but with a faster onset and longer duration. Effects include:
- Muscle relaxation
- Slowed heart and respiratory rates
- Low blood pressure
Because xylazine is not an opioid, naloxone, or Narcan, does not reverse the effects. Xylazine can be swallowed, smoked, inhaled, snorted or injected into muscles or veins. It has been used as a substitute for opioids and alongside opioids for additive effects.
Recently, xylazine is being found more frequently in the illicit drug supply in Michigan, often mixed with fentanyl. This combination is especially deadly due to the combined impact on the respiratory and central nervous systems.
Individuals may or may not know xylazine is in their drug supply. Some reports have found the drug laced within other substances such as cocaine without an individual’s knowledge.
Berrien County has seen the greatest increase in xylazine-related deaths in Michigan over the past year.
What to do if You Suspect an Overdose Involves Xylazine
If you suspect xylazine may be involved in an overdose, follow these steps:
- Call 911.
- Use naloxone (Narcan).
- Though the effects of xylazine cannot be reversed using naloxone, xylazine often is used alongside opioids, which naloxone can reverse, so it should always be administered.
- Offer cardiovascular and respiratory support through rescue breathing (mouth to mouth) or CPR.
The State of Michigan recommends the following for individuals who use drugs to reduce the risk of an overdose.
- Go slow. Use less.
- Test your product.
- Don’t use alone.
- If you are using alone, double down on other strategies.
- Have someone check on you.
- Smoke or snort instead of injecting.
- If you are using in a group, stagger your use so someone is always alert.
- Know the signs of an overdose.
- Carry naloxone and know how to use it.
- Look out for other people you know who are using.
If you or someone you know is experiencing addiction, there are local resources available to help.
- Community Healing Centers – Carol’s Hope
- Phone: 269.556.1526
- Address: 4032 South M-139, St. Joseph, MI 49085
- Riverwood Center
- Phone: 269.925.0585
- Address: 1485 M139, Benton Harbor, MI 49022
More information about xylazine can be found in these articles:
- Emerging Trend: Xylazine in Michigan
- Xylazine spreads across the US: A growing component of the increasingly synthetic and polysubstance overdose crisis
- Notes from the Field: Xylazine Detection and Involvement in Drug Overdose Deaths — United States, 2019
- Notes From the Field: Xylazine-Related Deaths — Cook County, Illinois, 2017–2021
Data about opioids and the opioid epidemic in Michigan can be found here.